Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 20, 2014, 4:19 PM CDT for Shelby County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2014, 4:19 PM CDT (21:19 UTC)
- Expired
- May 20, 2014, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shelby County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -394 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:49 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 20, 2:49 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 249 PM CDT TUE MAY 20 2014 .SHORT TERM...(TONIGHT THROUGH FRIDAY) ISSUED AT 245 PM CDT TUE MAY 20 2014 TEMPERATURES AND PRECIP CHANCES WILL BE THE MAIN CONCERN IN THE SHORT TERM. THESE TWO PARAMETERS WILL BE PRIMARILY DEPENDENT ON THE LOCATION OF A QUASI STATIONARY FRONTAL BOUNDARY CURRENTLY LOCATED OVER FAR SOUTHEAST NEBRASKA INTO CENTRAL KANSAS AT 19Z. LATEST MODEL RUN CONTINUES TO INDICATE A SLOW SOUTHWARD DRIFT OF THIS BOUNDARY TONIGHT AND WEDNESDAY INTO CENTRAL KANSAS AND CENTRAL MISSOURI WITH THE CHANCE OF THUNDERSTORMS LIMITED TO THE GENERAL AREA OF THE FRONT. PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE LIKELY ACROSS THE REGION THROUGH THE REMAINDER OF THE FORECAST PERIOD AS THE STATIONARY FRONT OVER KANSAS BEGINS TO LIFT NORTH AND SHORT WAVE ENERGY COMING OUT OF THE SOUTHWEST IN ADVANCE OF THE CLOSED UPPER LOW ACTS TO HELP TRIGGER STORM DEVELOPMENT. .LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY) ISSUED AT 245 PM CDT TUE MAY 20 2014 THE UNSETTLED PATTERN WILL CONTNUE THROUGH THE EXTENDED PERIOD AS THE UPPER LOW OVER THE SOUTHWEST CONUS GRADUALLY WORKS ITS WAY INTO THE PLAINS REGION BY TUESDAY. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1213 PM CDT TUE MAY 20 2014 VFR CONDITIONS THROUGH THE PERIOD. BROKEN DECK OF MID CLOUDS AT 6000-8000 FEET AT KOMA/KLNK...BUT SHOULD SCATTER OUT BY 21/01Z. NORTHEAST WINDS AT 12 TO 18 KNOTS THROUGH THE REMAINDER OF THE AFTERNOON AS WELL. COULD BE CONVECTION THAT DEVELOPS NEAR OMAHA 21-24Z...BUT NOT CONFIDENT ENOUGH THAT IT WOULD BE AT THAT TAF LOCATION...THUS LEFT OUT FOR NOW...BUT WOULD AMEND FORECAST IF STORMS MATERIALIZE AND WOULD DIRECTLY IMPACT THE SITE. WINDS LESS THAN 07 KNOTS AFTER 01Z...BUT THEN INCREASE AGAIN TO 12 KNOTS OR GREATER BY 21/15Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...FOBERT LONG TERM...FOBERT AVIATION...DEWALD
Hazardous weather outlook, May 20, 12:44 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1244 PM CDT TUE MAY 20 2014 IAZ090-091-NEZ011-012-016>018-030>032-042-043-050-065>068-078- 088>093-210745- FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-PLATTE-COLFAX-BUTLER-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1244 PM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. IAZ043-055-056-069-079-080-NEZ015-033-034-044-045-051>053-210745- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON- CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY- 1244 PM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON. IF THUNDERSTORMS DO DEVELOP...THEY COULD BE STRONG...BUT WOULD PROBABLY REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND AND EARLY NEXT WEEK IN ASSOCIATION WITH A NEARLY STATIONARY FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. DEWALD
In the hours before
Special weather statement, May 20, 3:54 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
354 PM CDT TUE MAY 20 2014
IAZ055-056-202145-
SHELBY IA-HARRISON IA-
354 PM CDT TUE MAY 20 2014
...SPECIAL WEATHER STATEMENT...
AT 353 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HARLAN...OR 25 MILES NORTHWEST OF ATLANTIC...MOVING EAST AT 50 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...ELK HORN...SHELBY...IRWIN...PORTSMOUTH...WESTPHALIA...
TENNANT...KIRKMAN...NISHNA BEND RECREATION AREA AND PRAIRIE ROSE
STATE PARK.
LAT...LON 4159 9507 4151 9546 4168 9554 4182 9510
4181 9509 4160 9509 4160 9504
TIME...MOT...LOC 2053Z 251DEG 42KT 4162 9541
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 5:23 PM CDT | Special Weather Statement | OAX | Washington | 37 min |
| May 20, 6:03 PM CDT | Special Weather Statement | OAX | Washington | 27 min |
| May 20, 3:54 PM CDT | Special Weather Statement | OAX | Shelby | 51 min |
| May 20, 6:28 PM CDT | Special Weather Statement | OAX | Pottawattamie | 47 min |
| May 20, 6:52 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.